Abstract and Applied Analysis

On the Structure of Brouwer Homeomorphisms Embeddable in a Flow

Zbigniew Leśniak

Full-text: Open access


We present two theorems describing the structure of the set of all regular points and the set of all irregular points for a Brouwer homeomorphism which is embeddable in a flow. The theorems are counterparts of structure theorems proved by Homma and Terasaka. To obtain our results, we use properties of the codivergence relation.

Article information

Abstr. Appl. Anal., Volume 2012, Special Issue (2012), Article ID 248413, 8 pages.

First available in Project Euclid: 7 May 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Leśniak, Zbigniew. On the Structure of Brouwer Homeomorphisms Embeddable in a Flow. Abstr. Appl. Anal. 2012, Special Issue (2012), Article ID 248413, 8 pages. doi:10.1155/2012/248413. https://projecteuclid.org/euclid.aaa/1399487772

Export citation


  • H. Nakayama, “Limit sets and square roots of homeomorphisms,” Hiroshima Mathematical Journal, vol. 26, no. 2, pp. 405–413, 1996.
  • L. E. J. Brouwer, “Beweis des ebenen Translationssatzes,” Mathematische Annalen, vol. 72, no. 1, pp. 37–54, 1912.
  • M. Brown, E. E. Slaminka, and W. Transue, “An orientation preserving fixed point free homeomorphism of the plane which admits no closed invariant line,” Topology and its Applications, vol. 29, no. 3, pp. 213–217, 1988.
  • E. W. Daw, “A maximally pathological Brouwer homeomorphism,” Transactions of the American Mathematical Society, vol. 343, no. 2, pp. 559–573, 1994.
  • P. Le Calvez and A. Sauzet, “Une démonstration dynamique du théorème de translation de Brouwer,” Expositiones Mathematicae, vol. 14, no. 3, pp. 277–287, 1996.
  • T. Homma and H. Terasaka, “On the structure of the plane translation of Brouwer,” Osaka Journal of Mathematics, vol. 5, pp. 233–266, 1953.
  • S. A. Andrea, “On homoeomorphisms of the plane which have no fixed points,” Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 30, pp. 61–74, 1967.
  • Z. Leśniak, “On an equivalence relation for free mappings embeddable in a flow,” International Journal of Bifurcation and Chaos in Applied Sciences and Engineering, vol. 13, no. 7, pp. 1911–1915, 2003.
  • Z. Leśniak, “On parallelizability of flows of free mappings,” Aequationes Mathematicae, vol. 71, no. 3, pp. 280–287, 2006.
  • H. Nakayama, “On dimensions of non-Hausdorff sets for plane homeomorphisms,” Journal of the Mathematical Society of Japan, vol. 47, no. 4, pp. 789–793, 1995.
  • N. P. Bhatia and G. P. Szegö, Stability Theory of Dynamical Systems, Springer, New York, NY, USA, 1970.
  • Z. Leśniak, “On maximal parallelizable regions of flows of the plane,” International Journal of Pure and Applied Mathematics, vol. 30, no. 2, pp. 151–156, 2006.
  • Z. Leśniak, “On a decomposition of the plane for a flow of free mappings,” Publicationes Mathematicae Debrecen, vol. 75, no. 1-2, pp. 191–202, 2009.
  • Z. Leśniak, “On boundaries of parallelizable regions of flows of free mappings,” Abstract and Applied Analysis, vol. 2007, Article ID 31693, 8 pages, 2007.
  • F. Béguin and F. Le Roux, “Ensemble oscillant d'un homéomorphisme de Brouwer, homéomorphismes de Reeb,” Bulletin de la Société Mathématique de France, vol. 131, no. 2, pp. 149–210, 2003.
  • P. Hartman, Ordinary Differential Equations, vol. 38, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, Pa, USA, 2002.
  • S. N. Elaydi, Discrete Chaos, Chapman & Hall/CRC, Boca Raton, Fla, USA, 2nd edition, 2008.
  • F. Le Roux, “Il n'y a pas de classification borélienne des homéomorphismes de Brouwer,” Ergodic Theory and Dynamical Systems, vol. 21, no. 1, pp. 233–247, 2001.
  • F. Le Roux, “Classes de conjugaison des flots du plan topologiquement équivalents au flot de Reeb,” Comptes Rendus de l'Académie des Sciences. Série I. Mathématique, vol. 328, no. 1, pp. 45–50, 1999.